Bipolar Disorder Community
Any ideas how to get off Depakote after beong on it 20 days
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Any ideas how to get off Depakote after beong on it 20 days

The Dr put me on Depakote ER on Dec 4 o8 as a mood stabilizer it made me have no emotions (I misssed taking it 2 times) and so on Dec 16 DR put me on depakote sprinkles 125 mg once a day im feeling so depressed and emotionless i would like to go off it,,i get different stories   i can jujst stop it or no u need to taper i think imon the lower dose my dr is just a nursed practioner and i i got wose since going to her i started seeing her nov 19 08 and im in worse shape i feel so confused adnim sure its this depakote she also switcehd me from ativan to xanx nov 13 and i was going back and forth between teh 2 trying to figure which worked better as i felt the xanx made me more depressed,but on dec 4 she took my bottle of ativan away and told me to stay on the xanx i just feel like i cant go on anymore on this depakote and want o stop it,.,,,i have heard you could have a seizure if u just stop it but then i hear no thats just if u are on it for seizures  any one have experience with depakote..the er depakote i was on was 250 mg and now the srinkles are 125 mg once a day
Related Discussions
8 Comments Post a Comment
Blank
Avatar_f_tn
i forgot to menton im NOT BIPOLAR
Blank
Avatar_f_tn
What were you diagnosed with ? These meds are generally used for BP
Blank
Avatar_f_tn
I have bad anxiety and depression and the dr said i haved a gaba diffency that she determined by giving me a true false questionanire...so i guess she put me on it as mood stabilizer and she said depakote is good for helping with the gaba difffiency i want to stop this awful medicine
Blank
Avatar_f_tn
Can I advise you not to do anything without speaking to your Dr first.  There is a risk of seizures if you come of this medication suddenly, it is one that needs to be tapered off slowly.  I have no idea whether the length of time you have been on it makes a difference or not.  

You absolutely must discuss this with your Dr.  It is never a good idea to just come off medication without proper professional help.
Blank
607502_tn?1288251140
Yes you need to see your doctor.  If your doctor wont help get a second opinion.  Doctors work for you not the other way around.

Yes Depakote does prevent the breakdown of GABA in the brain but its not designed for this use at all, it is actually an Anti Epileptic and quite a good one but it does have some side effects and as you do not have the illness the drug was designed to work on.

I have to admit I am sitting here with my mouth open at this post.  Your doc prescribed depakote for depression and anxiety?  Wow what a charmer.

Is your doctor a psychiatrist?  I only ask as GABA deficiency is a term used mainly by natural medical practitioners and alternative therapies devotees.  At least in Australia I have never heard of a pdoc using it as a diagnosis.

Bulldozer is right, this needs to be managed and managed properly - Depakote can be dangerous if you withdraw it suddenly and you need to make sure this does not happen to you.
Blank
Avatar_f_tn
Thnaks i spoke to numerous pharmamsits and they said i have not been on the med long enough to ahve a seizure...and may i ask where u get your info they say seizures only happen if you r prone tp sdeizures....so im stopping it i cant reach my dr and i cant keep feeling this way
Thanks for all responses
Blank
607502_tn?1288251140
Information on Depakote is easy to find - seach google for Depakote Withdrawl (withdrawal) and theres a host of info.

I know the drug information from Abbott only says if prone; the drug information for Ritalin fails to mention a host of things and the drug information for Remeron which I take claims its easy to stop using which is of course not the case if you research.

You can never rely on manufacturers alone - they only put in what the FDA makes them put in.

http://bipolar-disorder.emedtv.com/depakote/depakote-withdrawal.html

"The most significant Depakote withdrawal symptom is a seizure. Suddenly stopping Depakote can increase your risk of seizures (even if you have never had a seizure before). These seizures can be especially severe and very difficult to control."

there are others and its likely that as a non epileptic the risk is low but its always best to read widely and make a judgement on all sources to get a picture - you should hopefully be fine.

I am worried that you have not spoken to your doctor though but sticking people on a drug like Depakote after the same old 20 question test (which proves nothing and cannot remotey diagnose a gaba deficiency even if you believe in that bit of babble) is not  doctor you need.

If this is a GP or family doc.  Get a new one.
Blank
Avatar_n_tn
My 14 year old daughter has been taking 750mg of depakote and 300mg of seroquel daily for 4yrs. She is about 50 lbs overweight & diagnosed with Aspergers syndrome.  I want her off her meds.  How will she be weaned and does anyone know if she will lose some of this weight gain?  She is somewhat active and does try to keep her weight down but at each psych. visit she has gained more weight.  by C's mom
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
10 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_f_tn
Blank
Anneinside
MN
Avatar_m_tn
Blank
weaver71
Other
Avatar_f_tn
Blank
Crystal413
VA